, Volume 76, Issue 2, pp 177–201 | Cite as

On application of the univariate Kotz distribution and some of its extensions

  • Mahdi Salehi
  • Adelchi Azzalini


Despite a flourishing activity, especially in recent times, for the study of flexible parametric classes of distributions, little work has dealt with the case where the tail weight and degree of peakedness is regulated by two parameters instead of a single one, as it is usually the case. The present contribution starts off from the symmetric distributions introduced by Kotz in 1975, subsequently evolved into the so-called Kotz-type distribution, and builds on their univariate versions by introducing a parameter which allows for the presence of asymmetry. We study some formal properties of these distributions and examine their practical usefulness in some real-data illustrations, considering both symmetric and asymmetric variants of the distributions.


Kotz-type distribution Peakedness Perturbation of symmetry Skew-symmetric distributions Symmetry-modulated distributions Tail-weight parameter Two-sided generalized Gamma distribution 



We thank an anonymous reviewer for a set of comments to an earlier version of the paper, leading to a better presentation of the material. This work was started when the first author was visiting the Department of Statistical Sciences, University of Padua, Italy, and completed while he was at the Ferdowsi University of Mashhad, Iran; the support of these institutions is gratefully acknowledged. We are grateful to Francesco Lisi for kindly providing the S&P data.


  1. 1.
    Amoroso, L.: Ricerche intorno alla curva dei redditi. Annali di Matematica Pura ed Applicata 2, 123–159 (1925)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Azzalini, A.: Further results on a class of distributions which includes the normal ones. Statistica XLVI(2), 199–208 (1986)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Azzalini, A.: The R package sn: The Skew-Normal and Skew-t distributions (version 1.3-0). (2015).
  4. 4.
    Azzalini, A., With the collaboration of Capitanio, A.: The Skew-Normal and Related Families. IMS monographs. Cambridge University Press, Cambridge (2014)Google Scholar
  5. 5.
    Bowman, A.W., Azzalini, A.: Applied smoothing techniques for data analysis: the kernel approach with S-Plus illustrations. Oxford University Press, Oxford (1997)zbMATHGoogle Scholar
  6. 6.
    Bowman, A. W., Azzalini, A.: The R package sm: nonparametric smoothing methods (version 2.2-5.4). University of Glasgow, UK and Università di Padova, Italia (2014)Google Scholar
  7. 7.
    Fang, K.-T., Kotz, S., Ng, K.W.: Symmetric multivariate and related distributions. Chapman & Hall, London (1990)CrossRefzbMATHGoogle Scholar
  8. 8.
    Flecher, C., Allard, D., Naveau, P.: Truncated skew-normal distributions: moments, estimation by weighted moments and application to climatic data. Metron. LXVIII, 331–345 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gilbert, P., Varadhan, R.: The R package numDeriv: Accurate Numerical Derivatives (version 2014.2–1) (2015).
  10. 10.
    Hallin, M., Ley, C.: Skew-symmetric distributions and Fisher information—a tale of two densities. Bernoulli 18, 747–763 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Jones, M.C.: On families of distributions with shape parameters (with discussion). Int. Stat. Rev. 83(2), 175–227 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Kotz, S.: Multivariate distributions at a cross-road. In: Patil, G.P., Kotz, S., Ord, J.K. (eds.) Statistical Distributions in Scientific Work, pp. 247–270. D. Reidel Publishing Company, Dordrecht (1975)CrossRefGoogle Scholar
  13. 13.
    Ley, C.: Flexible modelling in statistics: past, present and future. Journal de la Société Française de Statistique 156, 76–96 (2015)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Martínez, E.H., Varela, H., Gómez, H.W., Bolfarine, H.: A note on the likelihood and moments of the skew-normal distribution. SORT 32(1), 57–66 (2008)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Mullen, K., Ardia, D., Gil, D., Windover, D., Cline, J.: DEoptim, An R package for global optimization by differential evolution. J. Stat. Softw. 40(6) (2011).
  16. 16.
    Nadarajah, S.: The Kotz-type distribution with applications. Statistics 37(4), 341–358 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Pewsey, A.: Some observations on a simple means of generating skew distributions. In: Balakrishnan, N., Castillo, E., Sarabia, J.M. (eds.) Advances in Distribution Theory, Order Statistics and Inference, pp. 75–84. Birkhäuser, Boston (2006)CrossRefGoogle Scholar
  18. 18.
    R Core Team, R.: A language and environment for statistical computing. R Foundation for Statistical Computing, Vienna, Austria (2017).
  19. 18.
    Shin, J.W., Chang, J.-H., Kim, N.S.: Statistical modeling of speech signals based on generalized gamma distribution. IEEE Signal Process. Lett. 12, 258–261 (2005)CrossRefGoogle Scholar
  20. 19.
    Stacy, E.W.: A generalization of the gamma distribution. Ann. Math. Stat. 33, 1187–1192 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 20.
    Subbotin, M.T.: On the law of frequency of error. Matematicheskii Sbornik 31, 296–301 (1923)zbMATHGoogle Scholar
  22. 21.
    Umbach, D.: Some moment relationships for skew-symmetric distributions. Stat. Probab. Lett. 76(5), 507–512 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 22.
    Umbach, D.: The effect of the skewing distribution on skew-symmetric families. Soochow J. Math. 33, 657–668 (2007)MathSciNetzbMATHGoogle Scholar

Copyright information

© Sapienza Università di Roma 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of NeyshaburNeyshaburIran
  2. 2.Department of Statistical SciencesUniversity of PaduaPaduaItaly

Personalised recommendations